The Role of Steroids in GvHD Management

Transcript:

Zachariah DeFilipp, MD: For patients who initially receive topical therapy as the treatment in their graft-vs-host disease, whether it be their skin or their upper GI tract, the decision to add systemic steroids really depends on their response. For skin GVHD we use systemic steroids for lack of response, or progression with topicals. Typically, the decision to start systemic therapy is made within one to two weeks after starting the topical therapy. In patients who receive systemic steroid after topical therapy, we often will start patients at one milligram per kilogram, if the GVHD is affecting their skin or upper GI tract.

Corey Cutler, MD: For initial systemic therapy of GVHD, steroids unfortunately remain the primary therapy. Standard of care is 2 mg/kg of methylprednisolone or an equivalent. Every now and then we do try to get away with a lower dose of corticosteroids. In particular, when one is dealing with skin-only GVHD, be it overall grade 1 or 2, one can often get away with approximately 1 mg/kg of prednisone or the equivalent to start, and that’s our preference. Steroids are very toxic, and when one starts at 2 mg/kg, the cumulative dose of corticosteroids really becomes quite high. We try to minimize steroids when possible, and I should mention that there is at least one recent clinical trial performed by the CTN [Clinical Trials Network] that suggests for patients with very low-risk skin-only acute graft-versus-host disease, sirolimus as an alternative to steroid might actually be just as efficacious. And so, we’re starting to do that as well.

Yi-Bin Chen, MD: The current standard for starting dose of steroids is anywhere from 1 to 2 mg/kg a day of prednisone equivalent. I think it might be intuitive to ask if we increase that dose, would we get better results. That’s been studied way long ago in the past when trials were done starting at much higher doses of steroids, and those outcomes show that there’s absolutely no benefit, in fact there was more harm from giving higher doses of steroids. Most of us feel the 1 to 2 mg/kg/day is a reasonable starting dose if we’re going to pick one dose, and that we’ve gotten the most bang for our buck out of steroids at that point. And to improve upon the treatment of graft-vs-host disease will have to involve sort of non-steroid approaches.

Zachariah DeFilipp, MD: In our practice we use steroids at a dose of 2 milligrams per kilogram per day for patients who have lower GI GVHD, or liver GVHD. We typically use one milligram per kilogram per day for patients with skin GVHD, and consider increasing or decreasing the dose based on the initial treatment response.

While there are several recommended schedules by which to follow the weaning of steroids in patients with graft-vs-host disease who are responding to treatment, we also know that there’s a lot of variation when it comes to implementation.

In our practice we do not have a specific algorithm that we follow. Due to practical considerations we tend to tapper the dose of the steroids on days when the patient comes to the clinic for evaluation, and we also tend to taper the dose according to a dose interval that is convenient. Decreasing by either 5 or 10 milligrams when making a change.

We also tend to slow our taper once patients are on a lower dose due to worries that GVHD may further flare.

Corey Cutler, MD: For weaning, first of all, the critical thing is to make sure that the patient has a complete response. I try to treat patients with an initial dose of corticosteroids until the time at which they had a complete response and then beyond that, for one to two weeks further. Once they hit that endpoint, I’ll start to wean initially in bigger steps. So, if the patient is using 2 mg/kg, I might go down to 1.5 mg, then 1 mg/kg, and then in general I take smaller steps, tapering 10 to 20% per week and probably not faster than that. Once you get to the very lowest doses of steroids, I tend to go down in 5 to 10 mg increments per week once the patient’s been transitioned to oral prednisone. If one tapers too quickly, unfortunately, GVHD does often come back. And so, one has to be careful and balance the risks of tapering quickly against the risks of prolonged steroid toxicity.

Transcript Edited for Clarity

Related Videos